View Full Version : Nausea when looking down?


kello2005
03-31-09, 04:34 PM
I've been experiencing something strange for as long as I can remember and I'm wondering if anyone else has this...

When I look down for long periods of time...normally when studying...I start to feel pretty nauseas and almost dizzy. The only thing I can imagine is causing it is the looking down part.

Something similar happens when I scroll though a lot of pictures online...I start feeling pretty woozy - this mainly happens later at night.

Anyone else?

Logic
03-31-09, 05:23 PM
Not personally, but my Father went to the doctor with something that sounded similar and it turned out he had an inner ear imbalance.
Been suffering from it for years until he finally fell off a ladder (he was near the bottom) because he got dizzy and decided he had to do something about it.

Maybe it's not that, but I'd get checked out by a doc.

Logic

novagal
03-31-09, 06:08 PM
Inner ear is a real possibility. I'm sure there was someone else here with a similar issue, and I can't remember how that turned out. Have you spoken to a doctor about this?

kello2005
03-31-09, 07:01 PM
No, I've never remembered to bring it up but now I definitely will. My ears never occurred to me b/c I thought maybe it was a way for my body to "shut me down" when I become overwhelmed. But if it's medical...I'd be happy to know!! Thanks for the info!

The ADHD Fan
03-31-09, 07:46 PM
I know that it doesn't necessarily make much intuitive sense, but some research links inner ear infections to ADHD (http://www.ncbi.nlm.nih.gov/pubmed/2304807). Sometimes there appears to be a delay, where the ear problems come first and the ADHD symptoms emerge much later (http://www.ncbi.nlm.nih.gov/pubmed/3568530). I wonder if these balance/vertigo/nausea issues might be due to some type of infection?

Just out of curiosity, are you on any meds? I know from some of the kids I work with that feelings of nausea can creep up really fast due to ADHD medication issues and changes in posture or movements. It seems like Strattera is often a major culprit. Just a few random thoughts!

kello2005
03-31-09, 10:05 PM
I am on meds...Dex at the moment, but I just switched from Adderall. It could be due to changes in posture...hmmm...thanks for the info!

elvenkayt
04-10-09, 01:30 PM
Hi there,
I'm no doc or anything, but I would recommend getting an MRI on your head. I had this symptom, along with brief intense headaches in the back of my head, dizziness, and others when I looked up or down for long periods of time (studying, holding a puppy, looking up to paint a ceiling, etc.)
It turns out that I had something called Chiari Malformation. I had surgery and most of these symptoms have gone away.
Look up Chiari Malformation on the google and see if you have any other symptoms.
Good luck and let us know how it goes please.
:-)
Kayti

kello2005
04-10-09, 01:44 PM
Oh my goodness!! Thank you so much for this information - I am definitely going to see my doctor about this.
I found this symptom list:
http://chiarione.org/symptoms.html

I have a lot of those symptoms...but they are so easily relateable to other things...even ADD actually. One that really caught my attention was the frequent urination and dehydration and excessive thirst - I've even been tested for diabetes because I drink SO MUCH and pee constantly (for my whole life..not just since starting ADD meds). Crazy!
I also tend to have pressure in my ears and of course the general imbalance (again, I assume this is from ADD). And vertigo from changing positions or standing up quickly....ALL the time...in a very annoying way actually.
And the similarities go on...

Ok, I'm printing off this symptom list and bringing it to my doctor.

What kind of surgery did you get?

Thank you again so much for this info...I will definitely post about how things go.

Sq2Peg
04-20-09, 02:13 PM
Thanks for the ear infection link. I grew up in a house with a bunch of 2 pack a day smokers, which triples the rate of ear infections in children. I've lost some of my hearing to ear infections, and now I'm wondering if exposure to excessive smoking might caused some of my issues with ADD.

anonone
04-22-09, 11:29 AM
I have this too! Plz tell us more about it Elvenkayt... was the surgury on the brain itself? With my symptoms, I don't really feel that naustious, but I do feel very cloudy, and I feel as though a pressure builds when I look down. The pressure builds on the 'down most side' of my head, as if gravity is at work.

I just read "Caffeine has very strong vaso-constrictive effects, reducing blood volume inside the skull, and thereby relieving pressure and headache" so being on stims actually makes things feel better, right? wow.. adderall is just such a wonder drug it's astounding. Can we plz give them to our criminally insane too? lol

anonone
04-26-09, 01:38 AM
so being on stims actually makes things feel better, right? wow.. adderall is just such a wonder drug it's astounding.

On second thought, I'd like to retract that statement; I'm sure there's plenty of conditions where vaso-constriction can lead to bleeding in the brain and prove to exaserbate ACM.

elvenkayt
05-03-09, 10:51 PM
Hi everyone,
Sorry it took me so long to reply. Been tough with school lately, so haven't had time to cruise forums like I normally do.
ACM is the slumping of the cerebellar tonsils into the area of the brain stem. Many people have this, but it's not often that symptoms are present. Most people live happy normal lives and never know that they have this deformity. It's only when specific symptoms (like the localized headaches, ear problems, dizziness, etc.) are present that they consider treatment.
From what I've been told, the surgery is actually considered a neck surgery, but they do usually end up cutting into the dura mater (the lining of the brain) so some docs consider it brain surgery just on that alone.
What they did with me is remove a portion of the C-2 vertebrae to make more room, remove a portion of the skull around the hole where the brain stem passes through to make room, and then cut into the dura mater and put a patch in to enlarge the area. This creates more room for cerebro-spinal fluid to flow properly. It's theorized (and can you believe they don't know for sure?!) that it's the obstruction of CSF flow that causes all the symptoms of Chiari in the first place.
I will be honest with you. The surgery is usually pretty brutal, pain-wise. They can't give you many pain meds immediately after surgery since they have to make sure that your brain stem wasn't damaged and being hopped on pain meds prevents that. After the first day, they can give you mild pain meds, but nothing that really helps. Or helped me anyway.
Some people report no problems with pain after surgery, but it all depends on how much CSF fluid you lose during the operation. I guess I lost a bunch. :P
I was only in the hospital for a total of three days, which is about the standard for this surgery. After that, you gotta rest a lot, but it's best to start getting up and establishing a light routine. Walk every day. No lifting, of course, or jumping, and it's nice to have someone help with the chores.
The only side effect that I have from it is that I couldn't really feel half of my face for a while, but that has faded. It's been four months since my surgery and overall I am happy. I still get some pretty killer headaches once in a while, but my overall health has improved. I don't get as much body ache as before and I've been much more alert. The dizziness is completely gone, which is nice, cause now I can drive again! Even with all the pain after surgery, I would do it again in a heartbeat. Not everyone is as lucky as me, but it was worth the risk to me.
I hope I answered some questions, but if you have more, let me know.
Oh, last thing. Make sure your neurosurgeon is a Chiari specialist. There are many in the country, mostly around the big cities (mine was in Pittsburgh). Otherwise, you may be told that you aren't a candidate for surgery simply because the doc doesn't want to do it.
A great resource for this is the message boards at www.asap.org (http://www.asap.org) There is a nice lady there who will happily provide you with the name of a doc who has been reported as a Chiari specialist.
Take care all!
Kayti